Colorado, 2005

Blizzard and High Wind in Colorado, April 5, 2005

April 5, 2005 · NWS BOU · 10 events in 10 counties and zones

A surface low pressure system intensified over the eastern plains of Colorado and produced damaging wind gusts across much of the region. The strong wind gusts, ranging from 50 to 70 mph, damaged roofs and fences.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A surface low pressure system intensified over the eastern plains of Colorado and produced damaging wind gusts across much of the region. The strong wind gusts, ranging from 50 to 70 mph, damaged roofs and fences. In addition, sudden cross-winds blew over several empty semi-trailers along Interstates 70 and 76. Above 6 thousand feet, heavy snow and strong wind brought blizzard conditions to the Palmer Divide, south of Denver. Snowfall accumulations ranged from 3 to 8 inches over eastern Douglas and western Elbert Counties. Peak wind reports included: 71 mph (62 kts), 7 miles west-northwest of Merino, 70 mph (61 kts), 4 miles east of Haxtun and 5 miles south of Sedgwick, 68 mph (59 kts) at Crook, 67 mph (58 kts), 3 miles east of Wiggins, 60 mph (52 kts), 3 miles southwest of Bennett, Briggsdale and just northeast of Keenseburg, 59 mph (51 kts) at Akron, 7 miles east of Brighton and Limon, 58 mph (50 kts), 11 miles south of Wiggins. Snowfall totals for the blizzard included: 8 inches, 5 miles south-southeast of Sedalia, 4 inches, 3 miles northeast of Castle Rock, and 3.5 inches, 4 miles northeast of Franktown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 5, 2:05 AM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 5, 2:05 AM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 AM MDT TUE APR 5 2005

.SHORT TERM...ABOUT THE ONLY THING IM SURE ABOUT IS THAT THE UPPER
LEVEL LOW IS ALONG THE SRN CO/NM BORDER AND IS MOVING EAST AND
SHOULD MOVE INTO SWRN KS/OK PANHANDLE BY EARLY AFTN.  BEST QG ASCENT
WILL OCCUR THIS MORNING AND THEN GRADUALLY DIMINISH BY MIDDAY
HOWEVER SFC BASED VERTICAL VELOCITIES ARE FCST TO BE DECENT THROUGH
THE AFTN HOURS.  MY BIGGEST CONCERNS FOR TODAY IS WILL TEMPS BE COLD
ENOUGH FOR SNOW AT LOWER ELEVATIONS WHERE CURRENT BLIZZARD WARNINGS
ARE IN EFFECT ESPECIALLY IN ZONES 45..46 AND 49.  SOUNDINGS NEVER
SHOW SNOW LEVEL GETTING BLO 6000 FEET SO PALMER DIVIDE AREA WILL
PROBABLY GET THE WORST OF IT DUE TO ITS HIGHER TERRAIN.  MEANWHILE
WILL LEAVE OTHER WINTER WEATHER ADVISORIES ALONE AT LOWER ELEVATIONS
ALTHOUGH TEMPS MAY STAY TOO WARM FOR MUCH SNOW.  IN THE FOOTHILLS
APPEARS ZONE 36 WILL HAVE THE BEST CHC FOR ADVISORY AMOUNTS WITH
LESS AMOUNTS IN ZONE 35.  MEANWHILE AS FAR AS HIGH WINDS THERE STILL
WILL BE A STG LOW LEVEL PRESSURE GRADIENT OVER NERN CO TODAY WITH
MODELS STILL SHOWING LOW LEVEL FLOW JUST ABOVE THE SFC AROUND 40 KTS
SO STILL EXPECT VERY STG WINDS ESPECIALLY FROM FORT MORGAN TO LIMON
AND EASTWARD.

BY TONIGHT UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST ALTHOUGH SOME
PCPN MAY LINGER OVER THE FAR ERN PLAINS THROUGH THE EARLY EVENING
HOURS.  WINDS WILL CONTINUE STG OVER THE PLAINS BUT SHOULD START TO
DECREASE BY MID TO LATE EVENING.  IN THE MTNS WITH NWLY FLOW ALOFT
WILL STILL SEE SOME LINGERING SNOW SHOWERS HOWEVER ACTIVITY SHOULD
END AROUND MIDNIGHT.

.LONG TERM...RIDGING ALOFT BUILDING ACROSS AREA ON WED AND THU
BEFORE SHIFTING EAST OF CWA FRI AND SAT. DRY AIRMASS AND WARMER
TEMPS TO REBOUND QUICKLY...WITH EXCEPTIONS OF AREAS UNDER SNOWCOVER
FOR WED AND POSSIBLY THURSDAY AS WELL. WILL KEEP TEMPS ACROSS THE
PALMER DIVIDE COOLER THAN SURROUNDING AREAS. 700MB TEMPS RISE TO
AROUND +5C FOR THU-FRI.

NEXT MAIN CONCERN WILL BE THE NEXT DEVELOPING TROF TO TAKE SHAPE
OVER THE WEEKEND. LATEST GFS IS QUITE A BIT DEEPER AND FURTHER WEST
WITH THE MAIN LOW ACROSS THE 4 CORNERS THEN INTO SOUTHERN NEW MEXICO
BY MONDAY AM. LAST NIGHTS RUN WAS MUCH WEAKER WITH THE LOW ALREADY
INTO WRN KANSAS BY LATE SUNDAY. STILL A LOT OF DAY TO DAY VARIATIONS
AT THIS POINT IN THE GAME AND WONT MAKE MANY CHANGES. CURRENT GRIDS
ALREADY HAVE VARIATIONS OF CHC PRECIPS ALREADY AND THAT LOOKS FINE
FOR NOW.

&&

.BOU...BLIZZARD WARNING TODAY...PALMER DIVIDE REGION...ZONES 41..
         45..46 AND 49.
       HIGH WIND WARNING TODAY...REMAINDER OF  COLORADO PLAINS...
         ZONES 38..42..43..44..47..48..50 AND 51.
       WINTER WEATHER ADVISORIES TODAY...MOUNTAINS...FOOTHILLS...AND
         DENVER/BOULDER AREA...ZONES 30..31..32..33..34..35..36..
         38 AND 39.

&&

RPK/SWE
Hazardous weather outlook, Apr 5, 4:10 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
510 AM MDT TUE APR 05 2005

COZ030>051-051700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
510 AM MDT TUE APR 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN EARLY SPRING STORM WILL CONTINUE TO AFFECT NORTH CENTRAL AND
NORTHEAST COLORADO TODAY INTO EARLY TONIGHT PRODUCING VERY STRONG
WINDS... SNOW IN THE MOUNTAINS...AND A MIXTURE OF RAIN AND SNOW ON
THE PLAINS.

OVER NORTHEAST COLORADO...THE CRITICAL QUESTION CONTINUES TO BE THE
TEMPERATURE AND WHETHER IT WILL BE COLD ENOUGH TO SNOW.  HIGHER
ELEVATIONS SUCH AS THE PALMER DIVIDE WILL BE COLD ENOUGH TO
ACCUMULATE SNOW...WHICH WILL COMBINE WITH BRISK NORTHERLY WINDS TO
PRODUCE BLIZZARD CONDITIONS BEGINNING LATER THIS MORNING AND
CONTINUING THROUGH THE AFTERNOON.  NEAR THE FOOTHILLS IN BOULDER AND
DENVER EXPECT A MIXTURE OF RAIN AND SNOW TODAY WITH ACCUMULATIONS OF
1 TO 4 INCHES POSSIBLE.  ELSEWHERE IN NORTHEAST COLORADO IT WILL
GENERALLY BE TOO WARM FOR SNOW...BUT WIND WILL BE THE BIG PROBLEM
TODAY THROUGH EARLY TONIGHT WITH GUSTS AS HIGH AS 60 MPH AT TIMES.

IN THE MOUNTAINS...SNOWFALL AMOUNTS WILL RANGE FROM 4 TO 8 INCHES.
GUSTY NORTHWEST WINDS WILL PRODUCE AREAS OF BLOWING AND DRIFTING
SNOW OVER THE HIGHER PASSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRY AND WARMER WEATHER RETURNS WEDNESDAY THROUGH FRIDAY...THEN
ANOTHER DISTURBANCE WILL MOVE INTO THE AREA OVER THE WEEKEND WITH
COOLER TEMPERATURES AND A CHANCE OF SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RPK/SWE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 1 blizzard. Local standard time, as filed.

Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet

When
April 5, 7:22 AM MST to 4:40 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
April 5, 7:40 AM MST
Where
Phillips County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

High Wind, Logan County

When
April 5, 8:00 AM MST
Where
Logan County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Washington County

When
April 5, 8:44 AM MST
Where
Washington County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Sedgwick County

When
April 5, 9:00 AM MST
Where
Sedgwick County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
April 5, 10:05 AM MST
Where
Ne Weld County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
April 5, 10:21 AM MST
Where
C & S Weld County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, Morgan County

When
April 5, 10:38 AM MST
Where
Morgan County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
April 5, 11:02 AM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

High Wind, C & E Adams & Arapahoe Counties

When
April 5, 12:14 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444567, 5444562, 5444558, 5444561, 5444565, 5444563, 5444564, 5444559, 5444566, 5444560.